Hello. I have panic disorder which slowly developed to agoraphobia. It all started when I entered puberty (14 years). I am now 24, with not psychological abnormalities what-so-ever, not even depression (certified by three different psychiatrists). My anxiety manifests itself without outside stimuli or emotional trouble. People with panic disorder and agoraphobia feel calm at home. From the moment I wake up in the morning, it feels as if I've been attached to an adrenaline IV. The moment my eyes open, my body feels as if it's been dipped into adrenaline - there are absolutely no outside stimuli (I just wake up!). It is so debilitating that I cannot stand noise or even function - again, from the second that I wake up. For 5 years I was on Lexapro and Klonopin, which really helped with anxiety, but never completely cured me.
I just recently had blood tests for thyroid which came back good. My question is - could I have a catecholamine problem?
I was put on Ixel, an SNRI, which absolutely unexpectedly removed my anxiety from scratch. My psychiatrist was amazed, since starting an SNRI usually gives extra anxiety. Sadly, it also made me more aggressive and my heart rate was 110bpm.
From what I've read so far, serotonin acts as a norepinephrine inhibitor, so that may be one of the reasons why it helped.
First off, do you think that a catecholamine imbalance can cause severe anxiety?
What blood tests would you suggest that I have done ? Are norepinephrine blood and urine tests accurate enough?
What are the possible treatments for excess norepinephrine?
Whatever the answer to your question, snris work on both serotonin and norepinephrine receptors, so if the snri relieved your anxiety it's very unlikely norepinephrine is causing your anxiety -- by taking the snri you just increased the functioning of it and you reduced your anxiety. This would suggest that depression is a problem, but who knows?
That's why I said increased "the functioning of it," not increased the levels of it. But it does give you a stronger serotonin and norepinephrine usage than what your body would do normally with it, which is why it works but also why there are side effects. At any rate, good luck to you. Over and out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.